Arizona, 2018

Flash Flooding and Heavy Rain in Arizona, July 13, 2018

July 13, 2018 · NWS FGZ · 3 events in 3 counties and zones

Deep moisture over Arizona allowed thunderstorms with heavy rain to form over parts of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Deep moisture over Arizona allowed thunderstorms with heavy rain to form over parts of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 13, 2:52 PM MST, 8 minutes earlier.

Area forecast discussion, Jul 13, 2:52 PM MST, 8 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
252 PM MST Fri Jul 13 2018

.SYNOPSIS...The monsoon weather pattern will persist over Arizona
through next week, with daily rounds of showers and
thunderstorms. The main threat with storms from today through the
weekend will be heavy rainfall and localized flooding.

&&

.DISCUSSION...Storms early this afternoon have been slow
moving. Fortunately, the lack of vertical shear has also inhibited
storm organization thus far, with most cells producing heavy
precipitation for a fairly short time before decreasing in
intensity. Storms into central/eastern Yavapai County are
persisting a little longer and producing larger areas of heavy
rain. Expect this trend to continue through the afternoon into
early evening, with the majority of storms remaining over/near
higher terrain features due to the light steering flow. Hi-res
convection allowing models still are fairly consistent in
forecasting a cluster of storms moving off the high terrain in
western NM through portions of the Little Colorado River valley
and the eastern Mogollon Rim this evening. We will maintain
elevated precip chances in these areas.

Ensemble forecasts show precipitable water values increasing
slightly into this weekend, then remaining fairly steady through
the early part of next week before perhaps decreasing slightly
later next week. At any rate, it is expected that there will be
plenty of available moisture for showers and thunderstorms
throughout next week.

&&

.AVIATION...For the 00Z package...Expect slow moving showers and
thunderstorms with MVFR/IFR conditions during the late afternoon and
evening. Generally VFR conditions to persist outside of any storms.
Storms anticipated to decrease in overall coverage and intensity
after 03Z Saturday, before ramping up again after 17Z Saturday.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Deep moisture will remain over northern Arizona for
the next several days. Expect scattered to numerous showers and
thunderstorms through the forecast period, especially during the
daylight hours. Winds will generally be light, though gusty winds
may develop near storms.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...AT
AVIATION...KD
FIRE WEATHER...KD

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 13, 11:52 AM MST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1152 AM MST FRI JUL 13 2018

AZZ011-131930-
Chuska Mountains and Defiance Plateau-
1152 AM MST FRI JUL 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH OF WINDOW ROCK NEAR ROUTE
12 UNTIL 1230 PM MST...

At 1149 AM MST, Doppler radar was tracking a strong thunderstorm 7
miles north of Oak Springs Valley, or 7 miles southwest of Window
Rock. This storm was nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Oak Springs Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3547 10933 3565 10924 3563 10904 3543 10905
TIME...MOT...LOC 1849Z 009DEG 2KT 3558 10915
Special weather statement, Jul 13, 11:55 AM MST, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1155 AM MST FRI JUL 13 2018

AZZ015-131945-
Western Mogollon Rim-
1155 AM MST FRI JUL 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 1245 PM
MST...

At 1154 AM MST, Doppler radar was tracking a strong thunderstorm
near Fort Valley, or 9 miles northwest of Flagstaff. This storm was
nearly stationary.

Half inch hail will be possible with this storm.

Locations impacted include...
Fort Valley and Arizona Snowbowl.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3536 11178 3534 11160 3524 11162 3526 11181
TIME...MOT...LOC 1854Z 011DEG 1KT 3531 11172
Special weather statement, Jul 13, 2:34 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
234 PM MST FRI JUL 13 2018

AZZ008-037-132215-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
234 PM MST FRI JUL 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR JEROME IN YAVAPAI COUNTY UNTIL
315 PM MST...

At 234 PM MST, Doppler radar was tracking a strong thunderstorm near
Jerome , or 18 miles northwest of Camp Verde. This storm was nearly
stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Jerome, Potato Patch Campground, Mingus Mountain Campground and
Playground Group Campground.

LAT...LON 3473 11219 3478 11210 3474 11205 3467 11212
TIME...MOT...LOC 2134Z 311DEG 3KT 3473 11211

The radar

The Flagstaff radar (KFSX), 124 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Gila

When
July 13, 3:00 PM MST to 4:00 PM MST
Where
Gila County, 10.73 mi NNE of Cedar Creek to 9.8 mi WSW of Cedar Creek
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
34.055, -110.007

Cedar Creek had a 5 foot rise below the Cedar Fire scar after a thunderstorm dropped heavy rain over the area. The water was receding by 329 PM.

Flash Flood, Yavapai

When
July 13, 4:30 PM MST to 5:40 PM MST
Where
Yavapai County, 1.33 mi WNW of Mayer to 2.32 mi WNW of Mayer
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
34.410, -112.250

Heavy rain fell over the Goodwin Fire scar east of Mayers. This resulted in flash flooding in Mayers and East Central Avenue was closed.

Heavy Rain, Apache

When
July 13, 8:00 PM MST to 9:00 PM MST
Where
Apache County, 2 mi E of Houck to 1.49 mi ENE of Lupton
Reported by
Law Enforcement
Coordinates
35.279, -109.184

Heavy rain over Interstate 40 between Sanders and Lupton caused up to one foot of water to accumulate on the road (between mile markers 354 and 359). Initial reports indicated that several cars were stopped along the highway. However, DPS only saw one car stopped when they arrived and the water had receded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774936, 774937, 774941.